Objectives The proarrhythmic risk of QT prolonging drugs varies significantly. However, the mechanisms responsible for the high or low risk of drug-induced arrhythmias remain unknown. In this study, we tested our hypothesis that a proarrhythmic window exists for drugs that block multiple ion channels, which may be a cause of drugs with a high or low risk of proarrhythmia. Based on date from single cell research, tolterodine (a bladder inotropic drug), amiodarone and ranolazine are used as multiple channel inhibitors.
Methods Hearts from New Zealand White female rabbits weighing 2.5-3.5 kg were isolated, perfused in a Langendorff mode with modified Krebs-Hensileit solution. The atrioventricular nodal area was thermally ablated to produce complete atrioventricular block, and then heart was paced at a frequency of 1 Hz. Multiple channel monophasic action potentials (MAP) and pseudo 12-lead electrocardiograms (ECGs) were recorded. MAPD90 and transmural dispersion of repolarization (TDR) were measured.
Results In the absence of a drug (control), MAPD90s recorded from epicardium and endocardium of left ventricule were 186.5 ± 5.5 and 206.5 ± 5.1 ms (n = 8), respectively. Administration of tolterodine from 10 nM to 600 nM, MAPD90 was increased, in concentration dependent manners, from 196.7.0 ± 4.9 to 281.7 ± 26.8 ms, and 220.0 ± 4.6 ms to 350.6 ± 18.7 ms (n = 8, p < 0.001 vs control), respectively. However, when the concentration of tolterodine increased to 10 µM from 600 nM, MAPD90 was decreased to 224.2 ± 5.9 and 252.5 ± 5.9 ms (n = 8), respectively. In addition, the incidence of TdP was correlated with the biphasic changes of MAPD90. Polymorphic ventricular tachycardias (PVT) were recorded at concentrations of 0.1-1 µM. There was no arrhythmia in the presence of 100-600 nM and 3-10 µM tolterodine. In contrast, amiodarone caused PVT only at 0.03-0.3 µM in the presence of late INa enhancer ATX-II. Ranolazine prolonged MAPD90 in absence, but not in the presence of ATX-II and caused no PVT.
Conclusions The biphasic pattern of MAPD induced by tolterodine, as well as by amiodarone and ranolazine, suggests that a proarrythmic window exists in multiple ion channel blockers, which may be a determinator of the risk of drug-induced proarrhythmias. The mechanism of the biphasic change may be attributed to the relative selectivity of drug on IK and late INa.